Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 313, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 4, 2017, 4:30 PM MDT for Quay County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2017, 4:30 PM MDT (22:30 UTC)
- Expired
- Jul 4, 2017, 5:00 PM MDT
- In force
- 30 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Quay County, NM
The radar
The Cannon AFB radar (KFDX), 65 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -472 J/kg
- Mixed-layer LCL
- 2067 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
904
WUUS55 KABQ 042230
SVRABQ
NMC037-042300-
/O.NEW.KABQ.SV.W.0313.170704T2230Z-170704T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
430 PM MDT TUE JUL 4 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
East central Quay County in east central New Mexico...
* Until 500 PM MDT.
* At 430 PM MDT, a severe thunderstorm was located near San Jon, or
20 miles east of Tucumcari, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
San Jon and Bard.
This includes Interstate 40 between Mile Markers 347 and 367.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3523 10351 3530 10320 3508 10312 3503 10343
TIME...MOT...LOC 2230Z 323DEG 22KT 3521 10337
HAIL...1.00IN
WIND...60MPH
$$
KJ1 follow-up statement
687
WWUS55 KABQ 042256
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
456 PM MDT TUE JUL 4 2017
NMC037-042306-
/O.EXP.KABQ.SV.W.0313.000000T0000Z-170704T2300Z/
Quay-
456 PM MDT TUE JUL 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL QUAY COUNTY WILL
EXPIRE AT 500 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 3523 10351 3530 10320 3508 10312 3503 10343
TIME...MOT...LOC 2256Z 323DEG 22KT 3508 10325
$$
KJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:30 PM MDT, 1 hour earlier.
Area forecast discussion, Jul 4, 3:30 PM MDT, 1 hour before
Area Forecast Discussion National Weather Service Albuquerque NM 330 PM MDT Tue Jul 4 2017 .SYNOPSIS... High pressure aloft strengthening west of New Mexico this Independence Day will continue to build as it shifts eastward through mid-week. The center of the upper high will likely remain in the vicinity of the Four Corners region Wednesday through Saturday. Strong daytime heating combined with residual moisture will support daily rounds of mainly afternoon and early evening thunderstorms favoring the mountains and western half of the state. Daytime temperatures will remain well above average but trend closer to seasonal average late week. && .DISCUSSION... Severe storms have impacted portions of central and/or eastern New Mexico every day since June 22nd and another bout of isolated severe storms expected through mid-evening across the far east. Axis of 500mb ridge oriented NW to SE from west-central UT to near the southwest corner of NM. Water vapor imagery showing the next ripple/mid-level thermal trough in the northwest flow translating southeast from the Colorado Front Range with region of enhanced upper-level divergence from Raton Mesa toward northern EC plains. Latest HRRR suggests a couple of loosely organized convective clusters rolling across the NE and EC plains between 4-8pm before exiting into TX. Will trend PoP/wx trends toward this timing and provide some enhanced detail given Independence Day festivities. Other area of concern will be across the the WC/SW high terrain where high-based drier shower/t-storm activity could produce localized strong winds. Going into Wednesday, appears two distinct mid-level height centers will continue within the large-scale Four Corners ridge: one vicinity of the NM/AZ line southwest of Gallup and another to become the dominant one over southwest CO. Overall, storm coverage should continue to trend downward as compared to today with further limited potential for severe storms in the east as mid- to upper level steering flow veers and becomes more north to south. Diurnally- driven convection over/near higher terrain will tend to favor central/western areas late in the day and evening. Will again watch for isolated high-based late day virga bombs. Otherwise, very warm to hot temperatures will be several degrees hotter in the west and only slightly cooler in the east. The GFS now trending closer to dreaded the -5C isotherm at 500mb near the NM/CO line north of Taos by Thursday PM, while the NAM is a shade cooler. This strengthening subsidence inversion may hinder deep moist convection more than currently expected. Otherwise, Thursday should play out very similar to Wednesday if not slightly hotter with even fewer storms especially NC areas. The Four Corners high will remain in place Friday into early next week. However, models similar showing the high contracting and shifting a bit farther west during this period. At the same time, atmospheric moisture content trends upward and any slight mid- level cooling would prove very favorable and support a general uptick in storm coverage late week into the weekend. Steering flow will again favor central/western areas and perhaps we are on the verge of losing the influence of westerlies. KJ && .FIRE WEATHER... In a pattern typical for early July, high pressure is becoming the dominant upper level feature with occasional moisture intrusions from the east projected to continue. Currently, high pressure has nudged a bit farther northwest, separating into two centroids, one northwest and one southeast of the Four Corners. Storm coverage has stayed very low for most areas due to the prevalent dry air in the boundary layer, but a weak upper level short wave coupled with a surface wind shift has induced some stronger, wetter storms in the northeastern to east central plains. Temperature and humidity has mostly followed persistence, staying close to yesterday's readings. Outside of the plains, storms have been predominantly defined by gusty outflow winds rather than rain. Tonight as storms trend down in the east, an easterly flow will beyond the central mountain chain through Wednesday morning. Gusty east canyon winds are expected in central NM tonight while low layer moisture advances west toward the Rio Grande. With the moisture seeping farther west tonight, thunderstorm chances will increase along and east of the central mountain chain Wednesday. High pressure aloft will likely consolidate north of the Four Corners, but will still be broadly over the Rockies, steering storm activity in NM on a north to south or northeast to southwest trajectory. Temperatures will only see small drops in the eastern half of the state Wednesday, and Haines values would decrease in the eastern half where humidity will be slightly higher. Into the remainder of the forecast period, the pattern will continue to be defined by high pressure over the Rockies while low layer moisture sloshes around the plains, and diffuse mid to upper level subtropical moisture holds over the central to western zones of NM. The absence of westerly flow will signify the onset of the monsoon season, and storm coverage will begin to shift to the central and western zones of NM. Temperatures appear seasonal through this time and humidity will make a slow trend upward day-by day. Prevailing winds will typically be from the east or south in many zones, with local storm outflows being the primary wind concerns. 52 && .AVIATION... 18Z TAF CYCLE High-based clouds will develop, first over the higher terrain and then into some lower elevations. Modest mid level moisture may yield a shower or stray storm over the high terrain, but little rainfall or impacts to ceiling/visibility are expected. Gusty downburst winds would however be a threat as rain quickly evaporates in the arid air beneath cloud bases. In the far eastern plains near the eastern New Mexico-Texas border, moisture is a bit deeper and storms will be stronger and more capable of producing heavier downpours and hail in addition to the gusty winds. Outside of these stronger cells in eastern New Mexico, VFR conditions will be the rule. High density altitudes are expected this afternoon amidst the hot temperatures. Easterly winds may accelerate through canyons in central New Mexico this evening, leading to some gusts to near 30 kt at KABQ. 52 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 58 100 62 99 / 5 0 5 10 Dulce........................... 46 93 48 93 / 20 5 20 20 Cuba............................ 56 92 57 90 / 10 10 20 30 Gallup.......................... 52 96 53 96 / 5 5 10 20 El Morro........................ 49 92 51 91 / 5 10 10 20 Grants.......................... 54 95 55 94 / 5 5 20 10 Quemado......................... 58 93 60 92 / 5 10 10 10 Glenwood........................ 63 100 62 99 / 0 10 10 20 Chama........................... 42 86 43 86 / 20 20 30 40 Los Alamos...................... 59 89 61 90 / 10 10 20 10 Pecos........................... 55 87 55 89 / 20 20 30 30 Cerro/Questa.................... 49 83 51 85 / 20 20 30 30 Red River....................... 42 77 42 80 / 20 30 30 40 Angel Fire...................... 41 80 41 82 / 20 30 30 30 Taos............................ 49 88 50 89 / 20 20 20 20 Mora............................ 53 85 53 87 / 20 20 20 30 Espanola........................ 59 95 60 96 / 10 10 20 10 Santa Fe........................ 60 88 61 90 / 10 20 30 40 Santa Fe Airport................ 59 94 60 94 / 10 10 20 20 Albuquerque Foothills........... 63 98 65 97 / 5 10 20 20 Albuquerque Heights............. 66 98 67 98 / 5 5 20 10 Albuquerque Valley.............. 61 100 62 99 / 5 5 20 10 Albuquerque West Mesa........... 63 100 63 99 / 5 5 20 10 Los Lunas....................... 61 100 61 99 / 5 5 20 10 Rio Rancho...................... 65 98 66 98 / 5 5 20 10 Socorro......................... 65 100 66 99 / 0 5 20 10 Sandia Park/Cedar Crest......... 54 92 54 90 / 10 10 20 20 Tijeras......................... 55 94 55 93 / 5 10 20 20 Moriarty/Estancia............... 55 93 55 93 / 10 10 20 10 Clines Corners.................. 55 88 56 89 / 20 10 20 10 Gran Quivira.................... 59 92 60 92 / 10 10 20 5 Carrizozo....................... 63 93 62 93 / 10 20 20 10 Ruidoso......................... 55 86 54 87 / 20 30 30 20 Capulin......................... 54 85 55 88 / 20 10 10 5 Raton........................... 52 91 52 92 / 30 10 10 10 Springer........................ 52 91 53 92 / 30 10 10 10 Las Vegas....................... 54 87 54 89 / 20 10 20 10 Clayton......................... 58 91 59 93 / 20 5 5 0 Roy............................. 57 89 58 91 / 30 10 10 0 Conchas......................... 62 95 64 96 / 30 10 10 0 Santa Rosa...................... 62 95 63 97 / 20 10 10 0 Tucumcari....................... 64 98 65 99 / 40 10 10 0 Clovis.......................... 63 95 64 95 / 40 10 10 0 Portales........................ 65 95 66 95 / 40 10 10 0 Fort Sumner..................... 65 96 66 97 / 30 10 10 0 Roswell......................... 69 101 69 100 / 20 10 10 5 Picacho......................... 63 93 63 94 / 20 20 20 10 Elk............................. 60 89 59 87 / 20 20 20 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 41
Hazardous weather outlook, Jul 4, 3:12 AM MDT, 13 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 312 AM MDT Tue Jul 4 2017 NMZ501>540-051200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 312 AM MDT Tue Jul 4 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A few strong to severe thunderstorms with damaging winds and large hail are possible this afternoon and evening mainly along and east of the Pecos Valley. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. However...weather can change very rapidly. Always use the latest forecasts...watches and warning for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required across the eastern third this afternoon and evening due to isolated severe storms.
In the hours before
Special weather statement, Jul 4, 1:40 PM MDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
140 PM MDT TUE JUL 4 2017
NMZ528-529-532-042015-
Far Northeast Highlands-Eastern San Miguel County-Northeast
Highlands-
140 PM MDT TUE JUL 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL AND
SOUTHEASTERN MORA COUNTIES UNTIL 215 PM MDT...
At 140 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Maes, or 21 miles southeast of Wagon Mound, moving
southeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central San
Miguel and southeastern Mora Counties.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3548 10450 3582 10462 3590 10445 3581 10436
3581 10437 3579 10436 3578 10436 3578 10433
3560 10416
TIME...MOT...LOC 1940Z 333DEG 17KT 3576 10449
ShoemakeSpecial weather statement, Jul 4, 4:08 PM MDT, 22 minutes before
Special Weather Statement National Weather Service Albuquerque NM 408 PM MDT TUE JUL 4 2017 NMZ538-042300- Chaves County Plains- 408 PM MDT TUE JUL 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHAVES COUNTY UNTIL 500 PM MDT... At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Mesa, or 35 miles north of Roswell, moving southeast at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Chaves County. This includes Highway 285 between Mile Markers 130 and 151. && LAT...LON 3386 10482 3398 10466 3381 10439 3362 10463 TIME...MOT...LOC 2208Z 317DEG 13KT 3387 10468 54
Special weather statement, Jul 4, 4:10 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
410 PM MDT TUE JUL 4 2017
NMZ534>537-042245-
Roosevelt County-Curry County-Quay County-De Baca County-
410 PM MDT TUE JUL 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT...
NORTHEASTERN DE BACA...SOUTHWESTERN QUAY AND NORTHWESTERN CURRY
COUNTIES UNTIL 445 PM MDT...
At 410 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sumner Lake State Park, or 11 miles north of Fort Sumner, moving
southeast at 30 mph. Other strong storms were located near Ragland
also moving southeast at near 30 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Quay, Fort Sumner, House, Ragland, Tolar, Taiban, Sumner Lake State
Park, Sumner Lake, Forrest and Mcalister.
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3447 10370 3437 10433 3468 10442 3469 10434
3471 10434 3482 10397 3499 10371 3485 10330
TIME...MOT...LOC 2210Z 332DEG 24KT 3465 10428
KJThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 1:40 PM MDT | Special Weather Statement | ABQ | San Miguel | 35 min |
| Jul 4, 3:10 PM MDT | Severe Thunderstorm Warning | ABQ | Quay, Union | 20 min |
| Jul 4, 3:26 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 49 min |
| Jul 4, 3:39 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay | 51 min |
| Jul 4, 4:08 PM MDT | Special Weather Statement | ABQ | Chaves | 52 min |
| Jul 4, 4:10 PM MDT | Special Weather Statement | ABQ | Curry | 35 min |
| Jul 4, 4:15 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 45 min |
| Jul 4, 4:44 PM MDT | Special Weather Statement | ABQ | Curry | 61 min |
| Jul 4, 4:56 PM MDT | Special Weather Statement | ABQ | Quay | 49 min |
| Jul 4, 5:30 PM MDT | Special Weather Statement | ABQ | Curry | 30 min |
| Jul 4, 5:33 PM MDT | Severe Thunderstorm Warning | ABQ | Curry | 42 min |
| Jul 4, 5:59 PM MDT | Special Weather Statement | ABQ | Roosevelt | 31 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.